Tennessee, 2015

Damaging Winds in Tennessee, July 22, 2015

July 22, 2015 · NWS MRX · 2 events in 1 county or zone

Just a couple of storms developed in a marginally unstable air mass in the vicinity of a weak frontal boundary parked over Southeast Tennessee and Northwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Just a couple of storms developed in a marginally unstable air mass in the vicinity of a weak frontal boundary parked over Southeast Tennessee and Northwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 22, 2:12 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 22, 2:12 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT WED JUL 22 2015

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
ONGOING CONVECTION IN THE SOUTHERN HALF OF OUR AREA IS ASSOCIATED
WITH AN MCV...WHICH THE MESOSCALE MODELS APPEAR TO BE HANDLING WELL
SO FAR. MODELS AND EXTRAPOLATION OF RADAR TRENDS TAKE THIS FEATURE
ACROSS THE SOUTHERN TN VALLEY AND SW NC THROUGH THE LATE
AFTERNOON...EXITING OUR AREA AROUND 00Z. CURRENT ANALYSIS OF
CONVECTIVE PARAMETERS DO NOT INDICATE MUCH SEVERE POTENTIAL. ANY
SHOWERS NORTH OF TYS SHOULD REMAIN ISOLATED IN COVERAGE WHERE
MOISTURE AND INSTABILITY ARE LESS FAVORABLE. POPS WILL DROP OFF
QUICKLY AFTER 00Z...WITH A DRY PERIOD COMING AFTER MIDNIGHT.

THE WESTERLY FLOW FROM 850-300 MB CONTINUES THROUGH TOMORROW...WHICH
WILL CONTINUE TO BRING UPSTREAM DISTURBANCES INTO OUR AREA. THE
NAM BRINGS THE ONE NOW OVER THE OZARK REGION INTO OUR AREA THURSDAY
MORNING...AND THE GFS IS IN BASIC AGREEMENT. THERE WILL ALSO BE A
SURFACE BOUNDARY NEARBY...WHICH THE NAM PLACES E-W ALONG THE
TN/KY/VA BORDER. SO WILL BRING POPS BACK UP TO THE CHANCE RANGE IN
WESTERN SECTIONS LATE TONIGHT/EARLY TOMORROW. PLENTY OF IN-SITU
MOISTURE...WITH PW IN THE 1.75 TO 2 INCH RANGE...AND THE SURFACE
BOUNDARY WILL WARRANT POPS IN THE LIKELY RANGE FOR TOMORROW
AFTERNOON. TALL SKINNY CAPE PROFILES IN MODEL SOUNDINGS SUGGEST A
LOW THREAT OF SEVERE...AND A GREATER THREAT OF HEAVY RAIN AND
LOCALIZED FLOODING. TRAINING OF CELLS ALONG THE BOUNDARY MAY BE A
CONCERN. THERE IS UNCERTAINTY ON THE TIMING OF THE BEST FORCING AND
THE POSITION OF THE BOUNDARY...SO WILL NOT ISSUE A FLASH FLOOD
WATCH AT THIS TIME. WITH EXPECTED PRECIP AND CLOUD COVER...HIGHS
TOMORROW WILL BE IN THE LOWER TO MID 80S.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...AT THE START OF THIS
PERIOD...ON FRIDAY MORNING...WE ARE IN AN UPPER LEVEL NW FLOW
BETWEEN THE UPPER TROUGH OVER NEW ENGLAND AND THE UPPER RIDGE OVER
TEXAS AND THE GULF OF MEXICO.  THE OLD FRONTAL BOUNDARY IS FORECAST
TO HAVE SAGGED SOUTH OF THE AREA.  AS THE TROUGH MOVES EAST...THE
RIDGE SWELLS NORTH AND EAST AND STARTS TO INFLUENCE OUR AREA BY
SUNDAY...AND REALLY THROUGH THE REMAINDER OF THE FORECAST.
HOWEVER...THERE WILL BE A COUPLE OF TIMES WHERE SHORTWAVE TROUGHS
RIDING EASTWARD THROUGH THE GREAT LAKES CUT INTO THE NORTHERN AND
EASTERN PARTS OF THE RIDGE...AND MIGHT ALLOW SOME ORGANIZED LIFT
AND A VERY WEAK RIPPLE OF A SHORTWAVE TO SWEEP THROUGH THE AREA.

AT ANY RATE...THIS PATTERN FOR SUNDAY THROUGH WEDNESDAY...WITH THE
UPPER RIDGE BEING THE DOMINANT FEATURE...WILL OFFER BELOW NORMAL
PRECIP AND ABOVE NORMAL TEMPERATURES...ESPECIALLY OVER THE SOUTHERN
SECTIONS...BUT WE WILL NOT BE UNDER THE CENTER OF THE HIGH...SO
STILL SOME AFTERNOON AND EVENING CONVECTION POSSIBLE MOST DAYS.

BACK TO FRIDAY...BEFORE THE RIDGE SWELLS...LOOKS LIKE THERE WILL BE
A WEAK CLIPPER MOVING THROUGH THE AREA IN THE NW FLOW...WILL KEEP
POPS OVER MOST OF THE AREA...EVEN THOUGH POST-FRONTAL
SETTING...LOOKS LIKE ENOUGH MOISTURE AND INSTABILITY TO GET AT LEAST
ISOLATED TO SCATTERED CONVECTION.  FOR SATURDAY...WILL ONLY HAVE
POPS IN THE EASTERN MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  84  71  90 /  30  70  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  82  69  86 /  20  70  30  30
OAK RIDGE, TN                       70  83  69  87 /  20  70  30  20
TRI CITIES AIRPORT, TN              67  83  64  84 /  20  50  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/GM
Hazardous weather outlook, Jul 22, 3:51 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 AM EDT WED JUL 22 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
451 AM EDT WED JUL 22 2015 /351 AM CDT WED JUL 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 22, 1:56 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT WED JUL 22 2015

TNZ099-221945-
HAMILTON TN-
256 PM EDT WED JUL 22 2015

...SPECIAL WEATHER STATEMENT...

AT 256 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SODDY-DAISY...OR 11 MILES SOUTHEAST OF DUNLAP...MOVING EAST AT 10
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SODDY-DAISY...LAKESITE...SHADY GROVE AND MIDDLE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3520 8530 3527 8529 3532 8524 3535 8523
      3537 8500 3517 8502
TIME...MOT...LOC 1856Z 269DEG 9KT 3526 8523

DGS
Special weather statement, Jul 22, 2:34 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
234 PM CDT WED JUL 22 2015

TNZ098-222015-
MARION TN-
234 PM CDT WED JUL 22 2015

SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 315 PM CDT...

AT 234 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KIMBALL...OR NEAR JASPER...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...SOUTH PITTSBURG...KIMBALL...ORME AND HALETOWN (GUILD).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3499 8579 3500 8585 3516 8581 3513 8539
      3511 8539 3510 8538 3504 8540 3504 8541
      3500 8543 3498 8548
TIME...MOT...LOC 1934Z 275DEG 25KT 3507 8570

DGS
Special weather statement, Jul 22, 2:51 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT WED JUL 22 2015

TNZ098-099-222030-
MARION TN-HAMILTON TN-
351 PM EDT WED JUL 22 2015

SIGNIFICANT WEATHER ADVISORY FOR MARION...AND HAMILTON COUNTIES UNTIL
430 PM EDT/330 PM CDT/...

AT 351 PM EDT /251 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR JASPER...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...JASPER...SIGNAL MOUNTAIN...WALDEN...WHITWELL...
KIMBALL...RIDGESIDE...HARRISON...FAIRMOUNT...RED BANK...
COLLEGEDALE...POWELLS CROSSROADS...MARTIN SPRINGS...HALETOWN
(GUILD)...OOLTEWAH AND EAST BRAINERD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3499 8571 3519 8562 3518 8539 3515 8539
      3517 8535 3515 8501 3513 8503 3508 8501
      3499 8503
TIME...MOT...LOC 1951Z 281DEG 21KT 3505 8557

DH
Special weather statement, Jul 22, 2:58 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT WED JUL 22 2015

TNZ100>102-222045-
BRADLEY TN-WEST POLK TN-EAST POLK TN-
358 PM EDT WED JUL 22 2015

SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...WEST POLK...AND EAST POLK
COUNTIES UNTIL 445 PM EDT...

AT 358 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CLEVELAND...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...BENTON...DUCKTOWN...EAST CLEVELAND...WILDWOOD LAKE...
SOUTH CLEVELAND...TASSO...PARKSVILLE...WATERVILLE...TURTLETOWN...
RELIANCE...BIG FROG MOUNTAIN...ARCHVILLE AND HOPEWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3509 8495 3527 8491 3526 8475 3525 8470
      3524 8470 3525 8467 3522 8437 3522 8435
      3520 8435 3521 8433 3521 8429 3499 8435
      3499 8454
TIME...MOT...LOC 1958Z 281DEG 20KT 3517 8484

DH
Special weather statement, Jul 22, 3:32 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT WED JUL 22 2015

TNZ099>102-222115-
BRADLEY TN-HAMILTON TN-WEST POLK TN-EAST POLK TN-
432 PM EDT WED JUL 22 2015

SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...HAMILTON...WEST POLK...AND
EAST POLK COUNTIES UNTIL 515 PM EDT...

AT 432 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIDGESIDE...OR NEAR CHATTANOOGA...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...CLEVELAND...RIDGESIDE...HARRISON...WILDWOOD LAKE...
SOUTH CLEVELAND...RED BANK...COLLEGEDALE...OOLTEWAH...EAST
BRAINERD...PARKSVILLE...CONASAUGA...WATERVILLE...FLINT SPRINGS...BIG
FROG MOUNTAIN...GAP SPRINGS AND MCDONALD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3499 8535 3513 8529 3513 8444 3499 8447
TIME...MOT...LOC 2032Z 278DEG 29KT 3504 8518

DH

The radar

The Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 22, 3:46 PM EST
Where
Hamilton County, 1.33 mi WSW of East Brainerd
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.010, -85.190

Power lines were reported down near Walmart in the Eastgate area.

Thunderstorm Wind, Hamilton

When
July 22, 4:00 PM EST
Where
Hamilton County, 0.69 mi S of Collegedale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.040, -85.050

A few trees were reported down near Collegedale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582294, 582295.